Kansas, 2024

Funnel Cloud in Kansas, May 2, 2024

May 2, 2024 · NWS ICT · 1 event in 1 county or zone

A series of thunderstorms pushed through much of central into southeast Kansas from the afternoon of May 1st and continuing into the afternoon of May 2nd. The only report was a brief funnel cloud in Labette County on the 2nd which was called into dispatch and monitored by law enforcement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A series of thunderstorms pushed through much of central into southeast Kansas from the afternoon of May 1st and continuing into the afternoon of May 2nd. The only report was a brief funnel cloud in Labette County on the 2nd which was called into dispatch and monitored by law enforcement. By the evening, the thunderstorm activity departed the Kansas area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 2, 1:57 PM CST, 2 hours 43 minutes earlier. Its key messages:

  • Storms likely Friday night into early Saturday morning with some strong to severe storms possible.
  • Rain likely Sunday across southern and southeast KS with severe storms not likely.
  • Severe weather episode possible on Monday afternoon/evening
Area forecast discussion, May 2, 1:57 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
257 PM CDT Thu May 2 2024

.KEY MESSAGES...

- Storms likely Friday night into early Saturday morning with
  some strong to severe storms possible.

- Rain likely Sunday across southern and southeast KS with
  severe storms not likely.

- Severe weather episode possible on Monday afternoon/evening

&&

.DISCUSSION...
Issued at 256 PM CDT Thu May 2 2024

Water vapor imagery currently shows an upper low situated over
far southern Saskatchewan with a vort lobe rotating into the
Upper Mississippi Valley. Meanwhile, visible satellite shows an
MCV lifting across far northeast KS and about to move into
southeast MO. At the surface, cold front extends from east of
Kansas City to just west of Chanute and down into central OK.

Cold front will continue progressing southeast late this
afternoon and will be out of the forecast area in the 01-03z
time frame. So we will see some showers and storms linger across
far southeast KS early this evening with a clearing trend for
the remainder of the forecast area. Still looking shower/storm
free for Friday with slightly above normal temps. Another piece
of energy is expected to track across the Central Plains for Fri
into Fri night which will allow a cold front to surge south Fri
night. Confidence is increasing for an MCS to dive southeast
across much of the forecast area on Fri night into early Sat
morning, associated with the cold front. At this time it
appears there would be at least a low end severe threat with
this activity, with damaging winds possibly the main hazard.
Complex of storms will be pushing through southern KS Sat
morning with most of the area precip free by the afternoon
hours. Confidence is high in below normal temps for Sat with
highs in the 60s for most locations.

By Sat night, there is good model agreement in a deep upper low
over Northern CA with a fast moving impulse moving out of the
Desert Southwest and across the Southern Plains. This feature
will spread a swath of rain across OK and southern KS late Sat
night through Sun as it moves into the Ozark region by early Sun
evening. Not looking for any strong or severe storms with this
activity with a good chance central KS remains dry. Next
potential widespread severe weather day looks to arrive on Mon
as a potent upper trough tracks across the Rockies and goes
negative tilt as it moves out across the Central Plains. The
ECMWF is further north with the upper low compared to the GFS
and thus has the southern branch of the upper jet moving into
Western KS where the GFS has it moving into western OK. Moisture
does not look like an issue with this system with the main
forecast challenge the position/timing of the dryline and upper
jet.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1236 PM CDT Thu May 2 2024

Main aviation concern will be storms this afternoon and early
evening across southeast KS.

Cold front currently extends from southeast of KEMP to near
KWLD and is continuing to track slowly southeast. A line of
storms recently developed along the front and are nearly
stationary so far. So currently expecting storms to continue
this afternoon between KICT and KCNU with KCNU the only TAF site
expected to be affected by storms late this afternoon into the
early evening. Outside of a brief period of MVFR cigs at KSLN,
confidence is high that VFR conditions will remain at the
remaining sites. North winds will come around to the northeast
and eventually east by late tonight.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...RBL
AVIATION...RBL
Hazardous weather outlook, May 2, 4:04 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
504 PM CDT Thu May 2 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031730-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
504 PM CDT Thu May 2 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

River flooding will continue along the Neosho River from Parsons
down to Oswego. Refer to the latest river flood warning for
additional details.

A few strong thunderstorms are possible early this evening over far
southeast Kansas. Dime to nickel size hail and 50 mph winds may
accompany the strongest storms. Widespread severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for strong to severe storms on Friday night into
early Saturday morning, mainly along and west of the Kansas
turnpike. The main risks will be nickel to quarter size hail and 50
to 60 mph wind gusts.

Periodic chances for thunderstorms will continue across the area
late into the weekend through Monday night. The best chance for
organized severe weather appears to be Monday afternoon and early
evening. Check later forecasts and outlooks for updates on the
severe weather expectations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, May 2, 11:17 AM CST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
1217 PM CDT Thu May 2 2024

KSZ070-071-094-095-098-021745-
Wilson KS-Greenwood KS-Woodson KS-Chautauqua KS-Elk KS-
1217 PM CDT Thu May 2 2024

...STRONG THUNDERSTORMS WILL IMPACT ELK...NORTHWESTERN WILSON...
NORTHWESTERN CHAUTAUQUA...WOODSON AND SOUTHEASTERN GREENWOOD COUNTIES
THROUGH 1245 PM CDT...

At 1216 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Toronto to near Severy to 8
miles north of Cedar Vale. Movement was east to northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Yates Center, Howard, Moline, Longton, Toronto, Severy, Grenola, Fall
River, Neosho Falls, Elk Falls, Climax, Virgil, New Albany, Coyville,
Batesville, Toronto Lake, Fall River State Park, Fall River Lake,
Cross Timbers State Park, and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3724 9653 3755 9648 3804 9594 3804 9553
      3715 9622 3713 9649
TIME...MOT...LOC 1716Z 223DEG 17KT 3790 9591 3759 9628 3722 9648

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KLEINSASSER
Special weather statement, May 2, 12:15 PM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
115 PM CDT Thu May 2 2024

KSZ071-021845-
Woodson KS-
115 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WOODSON COUNTY
THROUGH 145 PM CDT...

At 114 PM CDT, Doppler radar was tracking a strong thunderstorm near
Le Roy, or 10 miles north of Yates Center, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Neosho Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3792 9569 3804 9575 3804 9552 3795 9552
TIME...MOT...LOC 1814Z 238DEG 12KT 3802 9567

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

LAWSON
Special weather statement, May 2, 12:25 PM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
125 PM CDT Thu May 2 2024

KSZ072-021900-
Allen KS-
125 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT ALLEN COUNTY THROUGH 200 PM
CDT...

At 124 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Moran, or 7 miles southeast of La Harpe, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Iola, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred, and Iola
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3782 9509 3773 9509 3779 9540 3804 9539
      3804 9508 3782 9508
TIME...MOT...LOC 1824Z 213DEG 23KT 3783 9523

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KLEINSASSER

The radar

The Tulsa radar (KINX), 105 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Labette

When
May 2, 4:40 PM CST to 4:41 PM CST
Where
Labette County, 0.88 mi NW of Chetopa
Reported by
State Official
Coordinates
37.040, -95.090

Reported of a brief funnel cloud over the Chetopa area. Did not last long and dissipated quickly.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172951.